Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 28, 2018, 6:32 PM CDT for Chisago County, Minnesota; Polk County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 6:32 PM CDT (23:32 UTC)
- Expired
- May 28, 2018, 7:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
Counties Chisago County, MN, Polk County, WI
The radar
The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 2678 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988
WWUS83 KMPX 282332
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT MON MAY 28 2018
MNZ053-063-WIZ014-290000-
Washington-Chisago-Polk-
632 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHISAGO...NORTHERN
WASHINGTON AND SOUTHERN POLK COUNTIES...
At 632 PM CDT, a strong thunderstorm was located over Shafer, or 26
miles southeast of Cambridge, moving northeast at 35 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.
Locations impacted include...
Forest Lake, North Branch, Chisago City, Lindstrom, Scandia, Osceola,
St. Croix Falls, Stacy, Balsam Lake, Taylors Falls, Centuria and
Milltown.
This includes the following highways...
Interstate 35 between mile markers 133 and 142.
U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
U.S. Highway 61 between mile markers 163 and 164.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4549 9231 4521 9250 4521 9264 4529 9302
4536 9302 4558 9292
TIME...MOT...LOC 2332Z 221DEG 30KT 4537 9275
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 5:42 PM CDT, 50 minutes earlier.
Area forecast discussion, May 28, 5:42 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
542 PM CDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 423 PM CDT Mon May 28 2018
Thunderstorms were developing this afternoon along an outflow
boundary that moved westward from near the La Crosse area earlier
this morning. These storms were pulse like and most will produced
gusty winds and very small hail this afternoon and evening. Some of
the wind gusts could produced isolated wind damage if the updraft
becomes strong enough. Otherwise, most of the activity will slowly
decrease in the evening, but may regenerate across central Minnesota
where a cold front lies this afternoon. This area does support
better wind shear which will led to more organized convection if
storms continue. Further to the south/southeast, dry conditions are
expected overnight with humidity levels remaining high.
Although heat indices this afternoon are unseasonably high for late
May, this air mass will begin to move southeast overhead and over
the Ohio Valley by Tuesday. However, I wouldn't be surprised to see
another heat advisory issued for the metro area for Tuesday, but it
won't be as warm/hot as it has been today. A more significant short
wave will begin to move eastward across the Dakotas on Tuesday. This
will lead to a better chance of precipitation developing Tuesday
afternoon.
.LONG TERM...(Tuesday night through Monday)
Issued at 423 PM CDT Mon May 28 2018
Cooler weather and a more active weather pattern will set up for
later this week. There are several rounds of thunderstorms
possible. More detail will be added shortly.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1220 PM CDT Mon May 28 2018
Main aviation concern is thunderstorm development this
afternoon/early evening as several outflow boundaries and a
surface front will likely be the initial point of these storms.
Current satellite indicated an area of enhanced clouds, mainly
altocumulus in south central Minnesota, which is the remnants of
the outflow from thunderstorms near La Crosse earlier today. This
is one area which will be monitor for thunderstorm development in
the next few hours. The other area is along the front in central
Minnesota which currently doesn't have any cumulus clouds
associated with it, but this will change in the next couple of
hours. My TAFs are based on the latest HRRR/RAP reflectivity
forecast and current satellite trends. This means that most of
the activity will begin along the outflow boundaries between
20-22z, and spread out rapidly from weak shear aloft. Therefore,
more development will occur along these outflow boundaries from
convection firing in this afternoon. When the storms develop,
there will be 10-15 minute time frame of gusty winds of 20-30 kts,
along with very heavy rainfall with vsbys dropping to MVFR or
IFR. Between the thunderstorms VFR conditions will continue with a
general east/southeast wind, becoming more south/southeast
Tuesday.
KMSP...
Only additional comments will be the best time frame for TSRA at
the airport will occur around 23-01z. This will likely be updated
once thunderstorms develop this afternoon. Any storms that
develop will be capable of producing wind gusts of 20-30 kts.
After this evening, the next best chance of precipitation will
occur Tuesday afternoon.
/OUTLOOK FOR KMSP/
WED...Mainly VFR. Chc SHRA/TSRA. Wind S at 10G20 kts.
THU...Mainly VFR. Chc SHRA/TSRA. Wind NW at 10G20 kts.
FRI...VFR. Wind NE-E 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ023>028.
MN...Heat Advisory until 7 PM CDT this evening for MNZ051>059-064>067-
073>078-082>085-091>093.
Excessive Heat Warning until 7 PM CDT this evening for
MNZ060>063-068>070.
&&
SHORT TERM...JLT
LONG TERM...
AVIATION...JLTHazardous weather outlook, May 28, 1:17 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 117 PM CDT Mon May 28 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 117 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Excessive heat and humidity will lead to unseasonable high heat index values this afternoon. Thunderstorms are possible this afternoon and tonight. A few storms will be capable of producing strong down burst winds, and hail. These storms will likely decrease in intensity, and coverage later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Tuesday through Wednesday. A few storms could be strong to severe. Gusty winds and hail are the primary concerns. .SPOTTER INFORMATION STATEMENT... Due to the isolated nature of the storms this afternoon and no organized convection based on weak wind shear, skywarn spotter activation is not anticipated. jlt
In the hours before
Local storm report, May 28, 5:49 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 3 NW LINO LAKES 45.20N 93.13W
05/28/2018 ANOKA MN TRAINED SPOTTER
NUMEROUS LARGE TREES...UP TO 70 INCH
DIAMETER DOWN AT THIS INTERSECTION IN A
UNIDIRECTIONAL FASHION. SPOTTY POWER
OUTAGES. REPORTED AT 125TH AVE NE, HARPER
ST, LINO LAKES, MN.
&&
CARLYONSpecial weather statement, May 28, 5:54 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
554 PM CDT MON MAY 28 2018
MNZ060-062-070-282330-
Dakota-Hennepin-Ramsey-
554 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...
NORTHWESTERN DAKOTA AND RAMSEY COUNTIES...
At 554 PM CDT, a strong thunderstorm was located over Highland Park,
or near Minneapolis, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Eagan, Burnsville,
Edina, St. Louis Park, Maplewood, Richfield, Inver Grove Heights and
Roseville.
LAT...LON 4489 9299 4489 9302 4478 9302 4477 9299
4479 9338 4509 9333 4509 9328 4504 9328
4504 9323 4512 9322 4512 9301
TIME...MOT...LOC 2254Z 263DEG 22KT 4492 9320
jrbLocal storm report, May 28, 5:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
556 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST MINNEAPOLIS-ST. PAUL AP 44.88N 93.23W
05/28/2018 M62 MPH HENNEPIN MN ASOS
ASOS STATION MSP, MINNEAPOLIS-ST. PAUL
AP-MSP.
&&
CARLYONLocal storm report, May 28, 5:57 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG 3 NE BLAINE 45.20N 93.19W
05/28/2018 ANOKA MN TRAINED SPOTTER
NUMEROUS LARGE TREES DOWN AND INTERTWINED IN
LIVE POWER LINES. REPORTED AT 128TH AND
HARPER ST, BLAINE, MN.
&&
CARLYONLocal storm report, May 28, 6:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 NNE PRINCETON 45.58N 93.58W
05/28/2018 M0.50 INCH MILLE LACS MN PUBLIC
&&
CARLYONSpecial weather statement, May 28, 6:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT MON MAY 28 2018
MNZ053-063-WIZ014-290000-
Washington-Chisago-Polk-
632 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHISAGO...NORTHERN
WASHINGTON AND SOUTHERN POLK COUNTIES...
At 632 PM CDT, a strong thunderstorm was located over Shafer, or 26
miles southeast of Cambridge, moving northeast at 35 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.
Locations impacted include...
Forest Lake, North Branch, Chisago City, Lindstrom, Scandia, Osceola,
St. Croix Falls, Stacy, Balsam Lake, Taylors Falls, Centuria and
Milltown.
This includes the following highways...
Interstate 35 between mile markers 133 and 142.
U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
U.S. Highway 61 between mile markers 163 and 164.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4549 9231 4521 9250 4521 9264 4529 9302
4536 9302 4558 9292
TIME...MOT...LOC 2332Z 221DEG 30KT 4537 9275
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:50 AM CDT | Excessive Heat Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more | 15 hr |
| May 28, 6:19 AM CDT | Special Weather Statement | MPX | Todd | 56 min |
| May 28, 2:15 PM CDT | Special Weather Statement | MPX | Faribault | 30 min |
| May 28, 3:10 PM CDT | Special Weather Statement | MPX | Le Sueur | 35 min |
| May 28, 3:39 PM CDT | Special Weather Statement | MPX | Carver, Scott | 66 min |
| May 28, 3:54 PM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 36 min |
| May 28, 4:03 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 27 min |
| May 28, 4:10 PM CDT | Special Weather Statement | MPX | Nicollet | 35 min |
| May 28, 4:14 PM CDT | Special Weather Statement | MPX | Faribault | 31 min |
| May 28, 4:29 PM CDT | Special Weather Statement | MPX | McLeod, Sibley | 46 min |
| May 28, 4:31 PM CDT | Special Weather Statement | MPX | Hennepin, Wright | 29 min |
| May 28, 4:42 PM CDT | Special Weather Statement | MPX | Waseca | 33 min |
| May 28, 4:48 PM CDT | Special Weather Statement | MPX | Carver, Hennepin | 42 min |
| May 28, 5:01 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 29 min |
| May 28, 5:04 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 26 min |
| May 28, 5:11 PM CDT | Special Weather Statement | MPX | Waseca | 34 min |
| May 28, 5:17 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| May 28, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey, Sherburne, Washington, Wright | 31 min |
| May 28, 5:35 PM CDT | Flash Flood Warning | MPX | Anoka, Hennepin, Ramsey, Sherburne, Wright | 94 min |
| May 28, 5:40 PM CDT | Special Weather Statement | MPX | Waseca | 35 min |
| May 28, 5:49 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Isanti, Sherburne | 26 min |
| May 28, 5:54 PM CDT | Special Weather Statement | MPX | Ramsey | 36 min |
| May 28, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Isanti | 31 min |
| May 28, 6:09 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs, Sherburne | 51 min |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec | 47 min |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 48 min |
| May 28, 6:22 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 38 min |
| May 28, 6:56 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 34 min |
| May 28, 6:57 PM CDT | Special Weather Statement | MPX | Chisago | 63 min |
| May 28, 6:59 PM CDT | Special Weather Statement | MPX | Steele | 46 min |
| May 28, 1:25 AM CDT | Special Weather Statement | MPX | Dunn | 65 min |
| May 28, 1:49 AM CDT | Special Weather Statement | MPX | Dunn | 41 min |
| May 28, 3:17 AM CDT | Special Weather Statement | MPX | Chippewa | 43 min |
Nearby
Special Weather Statements in Minnesota, 2018Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.